In Reply: Dr Danby suggests low testosterone
level as a possible cause of this patient's depression and associated symptoms.
The endocrine disorder most commonly purported to be a secondary cause of
depression is hypothyroidism and, even here, the evidence is inconclusive.1 Depression is common in older men, and there are
inadequate data to indicate how often low testosterone levels would be the
cause. I agree that if decreased libido is a primary symptom and, in particular,
if the major depressive disorder does not readily respond to antidepressant
treatment or psychotherapy, an evaluation for hypogonadism might be appropriate.
Even in women, in whom perimenopausal mood disorders have been an important
consideration, the relationship between depressive disorders and estrogen
deficiency is uncertain.2
Register and get free email Table of Contents alerts, saved searches, PowerPoint downloads, CME quizzes, and more
Subscribe for full-text access to content from 1998 forward and a host of useful features
Activate your current subscription (AMA members and current subscribers)
Purchase Online Access to this article for 24 hours
Some tools below are only available to our subscribers or users with an online account.
Download citation file:
Web of Science® Times Cited: 2
Customize your page view by dragging & repositioning the boxes below.
More Listings atJAMACareerCenter.com >
and access these and other features:
Enter your username and email address. We'll send you a link to reset your password.
Enter your username and email address. We'll send instructions on how to reset your password to the email address we have on record.
Athens and Shibboleth are access management services that provide single sign-on to protected resources. They replace the multiple user names and passwords necessary to access subscription-based content with a single user name and password that can be entered once per session. It operates independently of a user's location or IP address. If your institution uses Athens or Shibboleth authentication, please contact your site administrator to receive your user name and password.